SUNDAY, Nov. 4 (HealthDay News) -- Taking too many medications at the same time could lead to repeated fainting episodes, a new study reveals.
"Simply stated, the more antihypertensive pills a patient takes, the greater the likelihood of a possible fainting spell under certain circumstances," explained one cardiologist, Dr. David Friedman, chief of Heart Failure Services at North Shore-LIJ's Plainview Hospital in Plainview, N.Y. He was not involved in the new research.
In the study, Danish researchers led by Dr. Martin Ruwald of Copenhagen University Hospital Gentofte looked at more than 127,000 patients, median age 64, who were hospitalized for fainting between 1997 and 2009.
Of those patients, more than one-fifth had experienced at least two fainting episodes.
The researchers found that the risk of repeat fainting rose with the number of medications that patients were taking at the same time. For example, compared with people who took no medications, recurrent fainting was 16 percent more likely for those taking one drug; 20 percent more likely for those taking two drugs; and 32 percent more likely for those taking three or more drugs, the team reported.
Ruwald's team focused on drugs known to cause a sudden drop in blood pressure when a person stands up after lying down. These drugs included widely used types of heart medications such as alpha blockers, beta blockers, diuretics, calcium channel blockers and ACE inhibitors.
The study was to be presented in Los Angeles on Sunday at the annual meeting of the American Heart Association.
Friedman said fainting, which doctors call "syncope," isn't uncommon among heart patients.
"In my practice, patients who have demonstrated recurrent syncope or near syncope while on several blood pressure pills for various multiple health-related reasons, benefit from medication dose adjustments on a variable schedule or staggering pills at different hours
All rights reserved